New Hampshire, 2009Flash Flooding and Flood in New Hampshire, August 22, 2009
August 22, 2009 · NWS BOX · 3 events in 2 counties and zones
Hurricane Bill developed into a tropical depression over the eastern Atlantic on August 15, 2009. Bill then strengthened into a hurricane over the next week, passing well to the east of Nantucket, August 22-23.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $700,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Bill developed into a tropical depression over the eastern Atlantic on August 15, 2009. Bill then strengthened into a hurricane over the next week, passing well to the east of Nantucket, August 22-23. While Bill passed Southern New England well offshore, he still made quite an impression on the area. Tropical moisture feeding into the area resulted in heavy rainfall which led to flooding and flash flooding. High swells churned up by Bill resulted in high surf and coastal flooding along portions of the Southern New England shoreline. These effects were felt the most by residents of Hillsborough County, New Hampshire, where five inches of rain fell in less than eight hours resulting in significant flooding across portions of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 22, 4:36 PM EST, 10 minutes earlier.
Area forecast discussion, Aug 22, 4:36 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
536 PM EDT SAT AUG 22 2009
.SYNOPSIS...
VERY WARM AND HUMID WEATHER WILL CONTINUE THIS WEEKEND WITH HURRICANE
BILL PASSING OVER 150 MILES EAST OF NANTUCKET SUNDAY MORNING. GUSTY
FLOODING THUNDERSTORMS WILL OCCUR OVER THE INTERIOR...MAINLY EACH
AFTERNOON AND EVENING. HIGH SURF AND DANGEROUS RIP CURRENTS WILL BE
THE PRIMARY EFFECTS OF HURRICANE BILL ALONG THE COAST THIS WEEKEND
ALONG WITH HEAVY RAIN SQUALLS LATE THIS AFTERNOON AND TONIGHT. NEXT
WEEK IS PROJECTED TO BE SOMEWHAT MORE COMFORTABLE...ESPECIALLY NEXT
THURSDAY AND FRIDAY WHEN COOL HIGH PRESSURE SPREADS INTO NORTHERN NEW
ENGLAND AND SOUTHEAST CANADA.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
TONIGHT...
CONVECTION WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING ACROSS
THE NORTHWESTERN HALF OF THE FORECAST AREA AND SHIFT WEST THIS
EVENING. BILL WILL TRACK SOUTHEAST OF CAPE COD AFTER 06Z. ENVELOPE OF
HIGHER THETA-E AIR PROGGED TO REACH JUST WEST OF THE I95 CORRIDOR...THUS
HAVE INCLUDED LIKELY TO CATEGORICAL POPS GENERALLY ALONG AND EAST OF
THIS LINE WITH LOW CHANCE POPS WEST. RAIN WILL BE LOCALLY HEAVY WITH
BANDS OF PRECIPITATION WHICH TRACK ACROSS THE AREA. THE 12Z RGEM
APPEARS TO INITIALIZE FAIRLY WELL AND WAS USED TO DERIVE QPF AMOUNTS.
THE TROPICAL STORM WARNING REMAINS IN EFFECT FOR CAPE COD...MARTHAS
VINEYARD AND THE ADJACENT COASTAL WATERS TONIGHT. ALSO A HIGH SURF
ADVISORY THROUGH 12Z FOR ALL OF THE EASTERN MASSACHUSETTS AND RHODE
ISLAND COASTLINE. EIGHT TO TEN FOOT SEAS HAVE ALREADY REACHED THE
COASTAL WATERS THIS AFTERNOON.
POPULATED WITH THE LATEST HURRICANE WAVE MODEL GUIDANCE AND THE TCM
TOOL WITH GFS BASED WIND SPEEDS AS QUICKLY AS RECEIVED TO DERIVE WIND
VELOCITIES.
&&
SUNDAY...BILL DEPARTS THE NEARBY OFFSHORE WATERS IN THE MORNING...
FOLLOWED BY SHORT WAVE RIDGING. A WEAK COLD FRONT WILL APPROACH FROM
THE WEST LATER IN THE AFTERNOON. MIXED LAYER CAPES SHOULD APPROACH
1000 J/KG DURING THE AFTERNOON ACROSS THE AREA. IN ADDITION A 100 KT
JET STREAK AND SHORT WAVE DISTURBANCE WILL BE CROSSING NEW YORK
STATE DURING THE AFTERNOON WITH COOLING ALOFT BY 00Z. THEREFORE HAVE
LIKELY POPS ADVERTISED ACROSS THE WEST WITH SLIGHT CHANCE TO LOW
CHANCE POPS EAST IN THE AFTERNOON.
OTHERWISE ANOTHER WARM AND HUMID DAY EXPECTED.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
WARMER THAN NORMAL WITH A BIT LESS HUMIDITY SUN NIGHT THROUGH
WEDNESDAY THEN A DEFINITE COOLER TREND FOR THU-SAT BUT WITH
UNCERTAINTY REGARDING END OF THE WEEK WEATHER.
FLY IN THE OINTMENT FOR COASTAL MASSACHUSETTS IS A BACKDOOR COOL
FRONT POSSIBILITY MONDAY INTO TUESDAY.
SUNDAY NIGHT AND MONDAY...LEFTOVER SHOWERS AND ISOLATED
THUNDERSTORMS PER 15Z SREF. TEMPS ARE 12Z NCEP MOS BLENDED.
WE DID NOT ACCOUNT FOR A POSSIBLE BACKDOOR COOLING EVENT IN EASTERN
MASSACHUSETTS MONDAY WHICH IS A CONSIDERABLE UNKNOWN AT THIS TIME.
TUESDAY INTO WED...SOMEWHAT DRIER BUT STILL WARMER THAN NORMAL AS
LOW PRES CROSSES QUEBEC.
LATE WED...POSSIBLE SHOWER OR TSTM WITH CFP.
NEXT THU-FRI-SAT...HIGH PRES TENDS TO SPREAD INTO SOUTHEAST CANADA
AND NORTHERN NEW ENGLAND. THE QUESTION...DOES IT BARREL INTO OUR
AREA OR JUST DRAIN COOL BL AIR SOUTHWARD WHILE OVERRUNNING DEVELOPS?
SO...WHERE WILL THE CONFLUENCE ZONE BE...ACROSS SOUTHERN NEW ENGLAND
OR NEAR THE CANADIAN BORDER. SINCE ITS SUMMER... I TEND TO FAVOR
THE 12Z/22 GEFS INSTEAD OF THE ROBUST DRY COOL ECMWF.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
TONIGHT...MVFR CONDITIONS DEVELOPING IN LOW CLOUDS OVERNIGHT...IFR
EASTERN TERMINALS GENERALLY SE OF BOS-PVD TO THE SOUTH COAST. SHOWERS
WITH NE WINDS GUSTING UP TO 35 KT KACK-KPVC FOR A FEW HOURS AROUND
OR SHORTLY AFTER 06Z.
SUNDAY...MVFR BECOMING VFR. IFR CONDITIONS IN THE MORNING ALONG THE
SOUTH COAST. SCATTERED SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON MAINLY INTERIOR TERMINALS.
OUTLOOK /SUNDAY THROUGH WEDNESDAY/...
SUN NIGHT...VFR WITH AREAS OF MVFR CONDS IN FOG OR LEFTOVER DYING
SHOWERS.
MONDAY-TUESDAY...GENERALLY VFR...THOUGH IF WE HAVE A BACK DOOR MONDAY
THEN MVFR OR IFR CONDS WOULD INVADE THE COAST ON NE FLOW.
WEDNESDAY...MAINLY VFR...THOUGH MAY SEE LOCAL MVFR CIGS/VSBYS IN ANY
AFTERNOON OR EVENING SHOWERS/TSTMS. SW WINDS GUST 20 KTS AHD OF THE
CFP WED AFTN.
THURSDAY...VFR.
&&
.MARINE...
TONIGHT...HURRICANE BILL WILL CREATE HIGH SURF AND TROPICAL STORM
FORCE WINDS ACROSS THE SOUTHEASTERN WATERS. PLEASE SEE THE LATEST
HLSBOX AND MWWBOX FOR DETAILS. DID NOT STRAY FAR FROM THE LATEST
HURRICANE WAVE GUIDANCE.
SUNDAY...LEFTOVER SMALL CRAFT ADVISORIES ACROSS MOST OF THE COASTAL
WATERS MAINLY FOR HAZARDOUS SEAS.
OUTLOOK /SUNDAY NIGHT THROUGH WEDNESDAY/...
SUNDAY NIGHT-MONDAY...HEADLINES WOULD BE ASSOCIATED WITH THE STATUS
OF THE LEFTOVER SWELLS IN THE WATERS...BUT HAZ SEAS EXTENSION APPEARS
LIKELY FOR PARTS OF THE OUTER COASTAL WATERS.
TUESDAY-WEDNESDAY...NO HEADLINES ANTICIPATED.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR MAZ007-015-
019>021.
TROPICAL STORM WARNING FOR MAZ022>024.
NH...NONE.
RI...HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR RIZ006>008.
MARINE...TROPICAL STORM WARNING FOR ANZ231>234-254-255.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR ANZ235-237-250-
251-256.
&&
SYNOPSIS...DRAG
NEAR TERM...STRAUSS
SHORT TERM...STRAUSS
LONG TERM...DRAG
AVIATION...DRAG/STRAUSS
MARINE...DRAG/STRAUSSHazardous weather outlook, Aug 22, 6:17 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
717 AM EDT SAT AUG 22 2009
CTZ004-MAZ004>006-012>014-017-018-026-NHZ012-015-RIZ001>005-231130-
WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
717 AM EDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE
AND NORTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND WESTERN
AREAS BY THIS AFTERNOON...SOME OF WHICH WILL PRODUCE TORRENTIAL
DOWNPOURS AND LOCALIZED URBAN AND POOR DRAINAGE FLOODING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN CONNECTICUT INTO
CENTRAL AND WESTERN MASSACHUSETTS INTO SOUTHWEST NEW HAMPSHIRE. THE
MAIN THREAT WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS DURING
SUNDAY AND INTO SUNDAY EVENING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ020-021-RIZ006>008-231130-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
717 AM EDT SAT AUG 22 2009
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
CONSIDERABLE BEACH EROSION WILL ALSO OCCUR THROUGH THE WEEKEND HIGH
TIDE CYCLES...ESPECIALLY ON THE SOUTH FACING COASTLINE. MINOR SPLASH
OVER COULD ALSO OCCUR AROUND THE TIMES OF HIGH TIDE.
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS DURING
SUNDAY AND INTO SUNDAY EVENING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ007-015-016-019-231130-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
717 AM EDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR THE COAST LATER
THIS AFTERNOON AND EVENING...SOME OF WHICH WILL PRODUCE TORRENTIAL
DOWNPOURS ALONG WITH LOCALIZED URBAN AND POOR DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS DURING
SUNDAY AND INTO SUNDAY EVENING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
DISTANT HURRICANE BILL WILL BRING INCREASING SOUTH TO SOUTHEAST
SWELLS TO THE COASTAL WATERS LATE TONIGHT AND SUNDAY. SEAS MAY REACH
10 TO 15 FEET TONIGHT INTO SUNDAY. THIS MAY LEAD TO DANGEROUS SURF
AND RIP CURRENTS.
CONSIDERABLE BEACH EROSION MAY ALSO OCCUR THROUGH THE WEEKEND HIGH
TIDE CYCLES. MINOR SPLASH OVER COULD ALSO OCCUR AROUND THE TIMES OF
HIGH TIDE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ022>024-231130-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
717 AM EDT SAT AUG 22 2009
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS DURING
SUNDAY AND INTO SUNDAY EVENING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ002-003-MAZ002-003-008>011-NHZ011-231130-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
717 AM EDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS TODAY AND TONIGHT...
SOME OF WHICH WILL PRODUCE TORRENTIAL DOWNPOURS AND LOCALIZED URBAN
AND POOR DRAINAGE FLOODING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS AS WELL. THE MAIN THREAT WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS DURING
SUNDAY AND INTO SUNDAY EVENING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ231>234-254-255-231130-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
717 AM EDT SAT AUG 22 2009
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE GUSTY WINDS DURING
SUNDAY AND INTO SUNDAY EVENING.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230-235>237-250-251-256-231130-
BOSTON HARBOR-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
717 AM EDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS MAY PRODUCE BRIEF TORRENTIAL DOWNPOURS AND
BRIEF WIND GUSTS THIS AFTERNOON AND TONIGHT.
SOUTH TO SOUTHEAST SWELLS WILL CONTINUE TO INCREASE AS HURRICANE
BILL MAKES ITS CLOSEST APPROACH TONIGHT. SEAS WILL REACH UP TO 15
FEET TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWERS AND THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND WIND
GUSTS DURING SUNDAY AND INTO SUNDAY EVENING AS HURRICANE BILL PUSHES
AWAY.
SOUTH TO SOUTHEAST SWELLS WILL CONTINUE THROUGH SUNDAY AS BILL MOVES
TOWARD THE CANADIAN MARITIMES SUNDAY. SEAS WILL REACH UP TO 15 FEET
THROUGH SUNDAY MORNING...THEN WILL SLOWLY SUBSIDE.
SCATTERED THUNDERSTORMS MAY DEVELOP LATER WEDNESDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 22, 1:58 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
258 PM EDT SAT AUG 22 2009
MAZ006-007-221930-
EASTERN ESSEX MA-WESTERN ESSEX MA-
258 PM EDT SAT AUG 22 2009
AT 256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER HAVERHILL...OR ABOUT 7 MILES EAST OF SALEM...MOVING
NORTHEAST AT 15 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...NEWBURY...WEST NEWBURY...
MERRIMAC...NEWBURYPORT AND AMESBURY.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.
FRANK
Special weather statement, Aug 22, 2:20 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT SAT AUG 22 2009
MAZ006-007-222000-
EASTERN ESSEX MA-WESTERN ESSEX MA-
320 PM EDT SAT AUG 22 2009
AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 2 MILES SOUTHEAST OF NEWBURY...OR ABOUT 5 MILES
SOUTHWEST OF NEWBURYPORT...MOVING NORTHEAST AT 15 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...MERRIMAC...NEWBURYPORT...AMESBURY
AND SALISBURY.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.
FRANK
Special weather statement, Aug 22, 2:46 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
346 PM EDT SAT AUG 22 2009
MAZ002>004-NHZ011-222045-
CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN
FRANKLIN MA-
346 PM EDT SAT AUG 22 2009
AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS
TO 35 MPH OVER JAFFREY...MOVING NORTH NORTHWEST AT 15 MPH. THESE
STORMS CONTAIN TORRENTIAL RAINFALL WHICH WILL RESULT IN POOR
DRAINAGE STREET FLOODING. DO NOT DRIVE THROUGH FLOODED AREAS.
* SOME LOCATIONS AFFECTED INCLUDE...MARLBOROUGH...ROXBURY...KEENE...
HARRISVILLE...NELSON AND SULLIVAN.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.
FRANK
Special weather statement, Aug 22, 2:51 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
351 PM EDT SAT AUG 22 2009
MAZ008>011-222030-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
351 PM EDT SAT AUG 22 2009
AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS
TO 35 MPH 3 MILES NORTHEAST OF WESTFIELD...OR ABOUT 7 MILES WEST OF
CHICOPEE...MOVING NORTH AT 15 MPH. THESE THUNDERSTORMS WERE ALSO
PRODUCING TORRENTIAL RAINFALL. THIS WILL LEAD TO AREAS OF POOR
DRAINAGE STREET FLOODING.
* SOME LOCATIONS AFFECTED INCLUDE...MONTGOMERY...CHICOPEE...LUDLOW...
HUNTINGTON...HOLYOKE...SOUTHAMPTON...CHESTER...EASTHAMPTON...SOUTH
HADLEY...GRANBY...WESTHAMPTON...BELCHERTOWN...MIDDLEFIELD...
WORTHINGTON...WILLIAMSBURG...NORTHAMPTON...HATFIELD...HADLEY...
GOSHEN AND CHESTERFIELD.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.
FRANK
Local storm report, Aug 22, 3:13 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
413 PM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLOOD STONEHAM 42.47N 71.10W
08/22/2009 MIDDLESEX MA TRAINED SPOTTER
1 FOOT OF WATER OVER THE ROAD AT THE INTERSECTION OF
EASTON AVENUE AND MAIN STREET.
0321 PM LIGHTNING WEST NEWBURY 42.80N 71.00W
08/22/2009 ESSEX MA AMATEUR RADIO
GARAGE HIT BY LIGHTNING WHICH RESULTED IN A FIRE ON CRANE
NECK STREET.
&&
HFRANKSpecial weather statement, Aug 22, 3:28 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
428 PM EDT SAT AUG 22 2009
NHZ011-015-222115-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
428 PM EDT SAT AUG 22 2009
AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF NELSON...OR ABOUT 12 MILES NORTH
OF JAFFREY...MOVING NORTH AT 15 MPH. THIS STORM HAS THE POTENTIAL
PRODUCE ONE-HALF INCH DIAMETER HAIL AND WIND GUSTS TO 30 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...WINDSOR AND STODDARD.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
FIELD
Flood, Hillsborough
- When
- August 22, 4:46 PM EST to 5:44 PM EST
- Where
- Hillsborough County, 2.62 mi WNW of Hancock to 0.11 mi SSW of West Peterborough
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 42.982, -72.029
In Hancock, a house on Middle Road had a flooded basement with the furnace under water. In Petersborough, two basements were flooded on 7th and Union Streets. Also, City Avenue was flooded and impassable.
Flash Flood, Cheshire
- When
- August 22, 5:00 PM EST to 7:30 PM EST
- Where
- Cheshire County, 2.17 mi WNW of West Rindge to 1.05 mi ENE of Jaffrey Center
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 42.787, -72.066
Dublin and Harkness Roads were both flooded, resulting in road washouts on both. Dublin Road was able to be re-opened two days later. Harkness Road was completely washed out and remained closed several days later. In addition, at least one basement was flooded in Jaffrey on Pine Street.
Flash Flood, Hillsborough
- When
- August 22, 5:51 PM EST to 7:30 PM EST
- Where
- Hillsborough County, 0.74 mi E of North Vlg to 1.71 mi NW of West Peterborough
- Cause
- Heavy Rain
- Property damage
- $640,000
- Reported by
- Amateur Radio
- Coordinates
- 42.901, -71.906
A little over five inches of rain fell in eight hours, with most of the rain falling between 3 and 7pm across Hillsborough County. This resulted in numerous road closures. Two of these roads were closed as the result of a mudslide and collapsed hillside that spread across the Route 202 North just before its intersection with Route 136 in Peterborough. In addition, portions of Routes 136 and 101, as well as Ashlee Drive and Sand Hill, Old Dublin, Slab, Gulf, Old Greenfield, Forest, Cavender, County, Old Bennington and Hopkins Roads were undermined, flooded, and/or closed. The Peterborough Fire Department rescued seven people who were trapped in their cars on Old Greenfield Road. Route 101 east flooded with two to three inches of flowing water, which flooded and eroded yards nearby. Floodwaters were forceful enough that they moved a guardrail on Route 136.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 22, 20091 death · 5 events
- Flash Flood in Maryland, August 22, 2009$110,000 · 1 event
- Damaging Winds in Texas, August 22, 2009$32,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, August 22, 2009$35,000 · 60 kt wind · 2 events
- Damaging Winds in North Carolina, August 22, 2009$30,000 · 54 kt wind · 3 events
- Damaging Winds in North Carolina, August 22, 2009$2,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 22, 2009$12,000 · 55 kt wind · 6 events
- Rip Current in North Carolina, August 22, 20091 injured · 1 event
- Flash Flooding in Maryland, August 22, 20099 events
- Damaging Winds in Virginia, August 22, 2009$7,000 · 56 kt wind · 6 events
- Flash Flooding in Maryland, August 22, 20094 events
- Flash Flooding in South Carolina, August 22, 2009$8,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192171, 192182, 192178.